Fingolimod (Gilenya▼): updated advice about risk of cancers and serious infections

Monitor patients closely for skin cancers. Advise patients to seek urgent attention if they develop signs or symptoms of serious infections.

Advice for healthcare professionals:

  • fingolimod has an immunosuppressive effect and can increase the risk of skin cancers and lymphoma and serious opportunistic infections
  • re-assess the benefit-risk balance of fingolimod therapy in individual patients, particularly those with additional risk factors for malignancy
  • examine all patients for skin lesions before starting fingolimod and closely monitor for skin cancers at least every 6 to 12 months
  • advise patients to avoid exposure to UV radiation (including sunlight and phototherapy) and seek urgent medical advice if they notice any skin lesions
  • advise patients to seek urgent medical attention if they develop any symptoms or signs consistent with an infection, including up to 2 months after the end of fingolimod therapy
  • report all suspected adverse drug reactions with fingolimod, including after discontinuation, on a Yellow Card

Risk of malignancy

Fingolimod has an immunosuppressive effect. A recent routine EU review recommended strengthened warnings for malignancies including skin cancers and lymphoma and serious opportunistic infections.

Basal cell carcinoma and lymphoma were already known to occur in patients taking fingolimod and annual skin screening was advised. The review identified post-marketing reports of T-cell lymphoma (mostly cutaneous) and other types of skin cancer, including malignant melanoma (uncommon; post-marketing frequency less than 1 in 100 patients), squamous cell carcinoma (rare; less than 1 in 1,000), Kaposi sarcoma (very rare; less than 1 in 10,000), and Merkel cell carcinoma (unknown frequency).

For patients taking fingolimod:

  • re-assess the benefit-risk balance of fingolimod therapy in individual patients, particularly those with additional risk factors for malignancy (such as previous immunosuppressive treatment and previous malignancy), and either closely monitor for skin cancers or consider discontinuation on a case-by-case basis

  • examine all patients for skin lesions before they start fingolimod and then re-examine every 6 to 12 months or more frequently if indicated

  • tell patients to protect themselves against UV radiation exposure (including sunlight, sunbeds, phototherapy, and PUVA/photochemotherapy) and seek urgent medical advice if they notice any skin lesions

  • refer patients with suspicious lesions to a dermatologist

Risk of fatal fungal infections and reports of progressive multifocal leukoencephalopathy

Analysis of post-marketing reports suggest a higher risk of serious infections, including fatal fungal infections, than clinical trial data predicted. Although the exact frequency of these infections is not known, vigilance for serious opportunistic infections is recommended. The routine review identified 54 reports of opportunistic systemic fungal infections, including 9 fatal cases of cryptococcal meningitis, over 397,764 patient-years of exposure since marketing.

Advise patients to seek urgent medical advice if they develop symptoms or signs consistent with an infection for up to 2 months after discontinuation of fingolimod. Refer any patients with a potentially serious infection to a physician experienced in the investigation and management of infectious diseases.

In April 2016, we informed you about reports of progressive multifocal leukoencephalopathy (PML) in patients taking fingolimod. Worldwide, PML has now been reported in 79 patients taking fingolimod post-marketing, including 22 cases attributable to fingolimod. Monitor patients for signs and symptoms or appearance of new neurological dysfunction and, if PML is suspected, stop fingolimod treatment immediately and investigate appropriately.

Further information

Fingolimod (Gilenya▼): risks of progressive multifocal leukoencephalopathy, basal-cell carcinoma, and opportunistic infections. Drug Safety Update. April 2016.

BNF. Multiple sclerosis.

Article citation: Drug Safety Update volume 11 issue 5; December 2017: 6.

Published 14 December 2017